• ColonCancer_WN's Avatar

    ColonCancer_WN started following

    User: CancerNews

  • ColonCancer_WN's Avatar

    ColonCancer_WN started following

    User: RachaelC@StF

  • ColonCancer_WN's Avatar

    ColonCancer_WN started following

    User: GregP_WN

  • ColonCancer_WN's Avatar

    ColonCancer_WN asked a questionColorectal (Colon) Cancer

    How do you balance all the side effects like gas, nausea, vomiting, constipation, bloating, weight gain, messy bags, etc?

    4 answers
    • Peroll's Avatar
      Peroll

      The best thing I can recommend is to take each side effect and treat it seprately so here are my tips:

      Constipation, diarrhea and gas are all related so I trreat them together. Diarrhea can be controlled with over the counter anti diarrhea meds. You need to start at the first sign of diarrhea but be careful to not take too much as that can cause constipation. Constipation can be controlled with diet (fiber) and meds. Start with stool softener and forgress to more potent laxitives. Again be careful to not ovwer do it because you can easily get to diarrhea. With either diarrhea or constipation you can get gas and the meds may make that worse but it can be helped by over the counter gas meds. Again be careful to not take too much. With all of these issues I would avoid any first dates as you may make the wrong impression.

      Nausea and vomiting are common with a lot of chemo regimes and can be controlled with anti nause meds that your DR can perscribe. Get two or three as different ones work fo different people. The key to anti nause meds is to take them at the first sign of nausea or event pre-emptively as it is easier to contriol the earlier you catch it.

      With either diarrhea or vomiting you need to carefully watch for signs of dehydration as it can nit quickly and can land you in the hospital fast if not remedied. Be sure to drink lots of fluids and avoid diaruetics (things like caffene and nost sodas). Drinks like gatorade or just plain water are best.

      I have not had much experience with bloating or weight gain. With diarrhea and vomiting I lost weight instead. I expwerienced a rare thing a Dr that liked it when I gained weight. The best way to contriol weight is through diet and exercise which are recommended in either case. As you start chemo and other treatments you will need to adjust both your fdood intake and your exercise as things change. Ask for a referal to a dietician and physical therapy if you need help with diet and exeercise.

      I also have not had a bag so I can't giove advice from personal experience but here the obvious is to keep it clean as possible and to carry necessary cleaning supplies with you at all times. Don't count on there being the things you need when away from home.

      over 4 years ago
    • alivenwell's Avatar
      alivenwell

      For me, the low fiber, low residue diet worked really well, however, I have not had to deal with bags. Soda can cause bloating and gas, so that may something to avoid, but you still need electrolytes to keep your system balanced. Non-carbonated sports drinks or pedialyte (for babies) are good options.

      over 4 years ago
    • Stella's Avatar
      Stella

      Sounds like you are getting responses on all the other things. I have had a bag now for a year. Overall, I feel that I have adjusted, but it took some time. I still do have accidents and sometimes it is pretty bad. I have had some very embarassing moments and it usually takes a few days before I can laugh about it.Try different products and see what works for you. A good resource is an ostomy nurse through your cancer center, the hospital, out patient wound clinic, or the visiting nurse. I go to an ostomy support group which is pretty helpful. You may feel like you are the only one with a bag, but you are not. Let me know if you need any help.

      over 4 years ago
  • ColonCancer_WN's Avatar

    ColonCancer_WN asked a questionColorectal (Colon) Cancer

    Has anyone had their colon and rectum removed had trouble staying hydrated?

    • alivenwell's Avatar
      alivenwell

      After surgery, I was extremely dehydrated and hooked up to an IV. Can you only take small amounts at a time throughout the day?

      over 4 years ago
    • papabill's Avatar
      papabill

      Hi, yes I had both rectum and also segment of colon removed in conjunction with temporatry ileostomy. During that time I also was hydrated pushing too much liquid into the ileostomy pouch and also had low iron. Two different times required an IV to regain stability. One IV for eletrolytes for the dehydration and then later 2 liters of blood transfusion to be iron stabilized for being anemic. I also received an Rx for low iron - Ferrex (iron) -- and as it was not covered on my Rx plan, when needed refills purchased OTC Slow-Fe (actually Walgreens brand equivelant), which brought up my iron counts. As to hydration, as I learned, need to drink plenty of liquids each day, e.g minimum of four 'five 8-oz glasses per day, Once ileostomy was reversed, issue of dehydrataion was gone, but still I drink several 8-oz glasses of liquid (water, juice, ice tea) each day. Hope this provides you some insight. If I can be of any added help, do not hesitate. Best of wishes on your journey to being a survivor - Papabill

      over 4 years ago
  • ColonCancer_WN's Avatar

    ColonCancer_WN asked a questionColorectal (Colon) Cancer

    Has anyone taken Irinotecan? What about Avastin?

    • Christiana3's Avatar
      Christiana3

      I take avastin, irinotecan and 5fu fanny pack. I have been taking these every two weeks for the past 16 months. I guess I was lucky and didnt get too many side effects but have been noticing an increase in them now. I guess it all depends on the person. My hair has not fallen out but has thinned, I did not get mouth sores as some people do, but the irinotecan did make me sick and I know that they can give you drugs for that. I get a shot for nausea just before they give me the irinotecan and that helps. I am also doing a holistic regimen and found out that since the chemo attacks the intestinal tract that it is hard to digest foods and that by taking a liquid vitamin it can be absorbed as opposed to being digested which is hard for the intestine to do while undergoing chemo. also I found out any neuropathy in the fingers and toes was helped by taking sublingual b12. I am sure you will get others to tell you different things that help them, but listen to your body and pay attention to any changes. If you have any questions, I will be glad to help. I find that a positive attitude and a great support system helps tremendously. Cancer sucks but dont let it control you!!!!!! Take care of yourself!!!!!

      over 4 years ago
    • fightingintx's Avatar
      fightingintx

      Yes, I had Irinotecan after my surgery. Each person reacts differently. I had problems with 5 FU that most everyone can take but it made me very sick. On Irinotecan I started out fine. The more that was drained into me the worse the side effects became...throwing up and loose output. I had a colonostomy. Finally after 5 months I said enough. My hair also fell out. Fortunately when I stopped they did a scan and I am clean. I don't recommend stopping, just let your oncologist know how you are feeling. There are lots of options. It's bad enough that we have to take that stuff, but you don't have to be miserable. I love mu oncologist... he is very smart and understanding.

      over 4 years ago
    • Peroll's Avatar
      Peroll

      Most of the time chemo is a cocktail for severl drugs so it is hard to know what side effects are caused by each drug and different people get different side effects . I have had both Irrinotecan and Avastin.

      The Irrinotecan is known to canse a rash and I have experienced it myself. My chemo nurses also have told me that the rash is well known and common. In my case it started out on my head and mpoved down my body. It itched a lot but that can be controlled with Benadryl.

      I have not been able to pinpont any specific side effects to Avastin as opposed to other drugs given with the Avastin. All chemo therapy for colon cancer be design irritatyes the colon so diarrhea is likely and can be controlled with over the counter anti diarrheal meds. Nausea and vomiting is also common and can be controlled with anti nausea perscription meds. Your oncologist should give you perscriptions for twio or three different ones as different pones work for different people. My Ondcologist alway gives me three different ones. General fatigue and muscle aches and pains are also common. Rest and exercise can help this. You can ask for a reperal to physical therapy for help getting an exercise routine set up.

      over 4 years ago